Statistics from Altmetric.com
Answers on p 807.
A 77 year old woman presented to her general practitioner with a three week history of vague and non-specific symptoms including anorexia, sore throat, and weakness of her legs. Her past medical history included hypertension and osteoarthritis, for which she was receiving bendrofluazide 2.5 mg daily together with ibuprofen (modified release) 1600 mg daily and co-proxamol (dextropropoxyphene and paracetamol) as required. Physical examination revealed an unwell patient with no specific abnormalities. Emergency laboratory investigations showed significant renal impairment with a plasma urea of 24 mmol/l (normal 3.0–6.5) and plasma creatinine concentration of 250 μmol/l (normal 60–125) together with hyperkalaemia (plasma potassium concentration 5.6 mmol/l (normal 3.5–5.0)). Plasma calcium concentration, corrected for the prevailing plasma albumin concentration,1 was 3.63 mmol/l (normal 2.15–2.55) with a marginally low plasma phosphate of 0.56 mmol/l (normal 0.7–1.5). Plasma alkaline phosphatase was normal. The patient's erythrocyte sedimentation rate (ESR) was markedly raised at 100 mm/h, and a urinary tract infection was confirmed on microscopy and culture of her urine. Intravenous rehydration, infusion of a single dose of a bisphosphonate (pamidronate), and appropriate antibiotics led to a rapid clinical and biochemical improvement.
Potential causes of hypercalcaemia including multiple myeloma, thyrotoxicosis, and primary hyperparathyroidism were excluded by appropriate laboratory tests; serum parathyroid hormone (PTH) concentration was suppressed at 2.0 pmol/l (normal < 7.3) in the presence of hypercalcaemia. There were no features suggestive of malignant disease. Renal function and plasma calcium had returned to normal and ESR had fallen to 34 mm/h by the time of discharge from hospital. In the absence of a clear cause for the hypercalcaemia and acute renal impairment the patient's thiazide diuretic was discontinued.1
Later the same year, following the prescription of a loop diuretic (frusemide (furosemide) 40 mg with amiloride 5 mg) for peripheral oedema, she was readmitted with symptoms of acute confusion, anorexia, and dyspepsia. She was clinically dehydrated with a corrected plasma calcium concentration of 3.24 mmol/l and plasma creatinine 166 μmol/l. Once again, rehydration with intravenous fluids resulted in rapid resolution of the abnormal biochemistry, and a calcium antagonist (amlodipine) was substituted for the diuretic.
The following year she was admitted a third time with similar symptomatology and biochemistry (plasma calcium 3.57 mmol/l). Arterial blood gases confirmed a metabolic alkalosis (pH 7.48 (normal 7.38–7.44), standard bicarbonate 30.3 mmol/l (normal 21–28)). Inorganic phosphate and alkaline phosphatase were normal, as was her ESR; serum PTH was again suppressed at 1.1 pmol/l. On this occasion, direct questioning revealed a long history of symptoms suggestive of reflux oesophagitis for which she had been self medicating with a proprietary medicine. At endoscopy, a large hiatus hernia with oesophagitis was found. The ibuprofen was discontinued and a proton pump inhibitor (omeprazole) begun, with effective symptomatic relief. Following appropriate advice no recurrence of hypercalcaemia has been observed for almost two years.
A 64 year old woman was admitted as an emergency with acute confusion. Physical examination revealed bilateral basal crackles. There was a neutrophilia, and a chest infection was diagnosed. Plasma creatinine concentration was 591 μmol/l with a plasma urea of 28.7 mmol/l. Plasma calcium concentration was 4.29 mmol/l with a low albumin of 26 g/l. The ESR was raised at 74 mm/h. Thyroid function tests were normal. No focus of infection was confirmed. Plasma electrophoresis was normal and urine was negative for Bence-Jones protein. Plasma parathyroid hormone was suppressed at 0.6 pmol/l. Computed tomography of the abdomen (performed because of transiently deranged liver function tests) showed no significant abnormality.
The patient was hydrated with intravenous saline; this led to an improvement in the hypercalcaemia to 3.7 mmol/l within two days. Intravenous pamidronate and continued hydration led to a further fall in plasma calcium concentration during the following days, and by discharge on day 12 renal function was normal. A history of chronic dyspepsia prompted upper gastrointestinal gastroscopy which revealed a large benign ulcer at 32–35 cm. Antral biopsy was positive forHelicobacter pylori. A proton pump inhibitor together with H pylori eradication treatment led to resolution of symptoms with no recurrence of hypercalcaemia (plasma calcium 2.48 mmol/l most recently).
- What was the cause of the recurrent hypercalcaemia and renal impairment in these patients?
- What is the appropriate management of this syndrome?
- What are the potential long term sequelae of the untreated syndrome?
- What, if any, was the contribution of the diuretics to the disturbance of calcium metabolism in the first patient?
Answers on p 807.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.